The Dangers Of Prescribing Antibiotics

by Medindia Content Team on  September 30, 2004 at 4:06 PM General Health News
RSS Email Print This Page Comment
Font : A-A+

The Dangers Of Prescribing Antibiotics
Erythromycin is a commonly used antibiotic, but new research suggests it could be dangerous when used in combination with other drugs. The study shows patients should not be given erythromycin along with antifungal agents such as diltiazem, verapamil and troleandomycin because it increases the risk of sudden death.

Researchers conducted the study to determine if there is any association between the use of erythromycin and sudden cardiac death. Researchers used information on 1,476 cases of confirmed sudden death due to cardiac causes. They looked at what medications the patients were on including the drugs erythromycin or amoxicillin. Amoxicillin is another commonly used antibiotic, but does not have the same effect on the heart as erythromycin.

The rate of sudden death from cardiac causes among patients on erythromycin was twice as high compared to those who had not used any antibiotics. The research also shows the rate of sudden death from cardiac causes was five-times as high among patients on erythromycin and a CYP3A inhibitor however there was no increased risk of death among patients on amoxicillin.

Thus researchers say the combination use of these drugs should be avoided and researchers say there are alternative drugs that doctors can prescribe without putting patients at a higher risk for sudden death.

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
* Your comment can be maximum of 2500 characters
Notify me when reply is posted
I agree to the terms and conditions

Related Links

More News on:

MRSA - The Super Bug Drug Resistance - Antibiotic Resistance Antibiotics Eye Infections Natural Antibiotics to Fight Bacterial Infections Vancomycin-Resistant Enterococci (VRE) Boils - Treatment by Drugs Multiple Drug Allergy Syndrome Interaction of Antibiotics with Dairy Products 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

News Category

News Archive